High Wind, Outagamie
- When
- April 18, 5:51 PM CST
- Where
- Outagamie forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.416, -88.465 (the zone’s center; the record gives no point)
Wind gusts of 45 to 55 mph were recorded across much of central and east-central Wisconsin as the low pressure system that brought severe weather to the region moved through the northern part of the state. ).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Wind gusts of 45 to 55 mph were recorded across much of central and east-central Wisconsin as the low pressure system that brought severe weather to the region moved through the northern part of the state. A gust of 62 mph was reported by a spotter in Hortonville (Outagamie co.). Some other strong gusts included 55 mph at Oshkosh (Winnebago co.) and Bellevue (Brown co.) and 54 mph at Manitowoc (Manitowoc co.).Thunderstorms made their way across extreme northern Wisconsin but the only severe weather reported was some dime size hail near Winchester (Vilas co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 18, 2:30 PM CST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT SUN APR 18 2004 .SHORT TERM...TNGT. THE CHALLENGE FOR TNGT WL BE SVR POTENTIAL. THE 19Z MSAS SFC ANALYSIS PLACED LOW PRES OVR SW MN WITH A WRMFNT EXTENDED E-NE ACROSS NORTH-CENTRAL WI. DEW PTS HAD CLIMBED WELL INTO THE 50S/LWR 60S SOUTH OF THE WRMFNT AND WNDS HAVE BEGUN TO MIX WITH GUSTS IN THE 35 TO 40 MPH RANGE. VSBL SATL IMAGERY SHOWED A SUBTROPICAL PLUME OF MSTR RIDING NE INTO THE WRN GREAT LKS WITH A LINE OF TCUS/CBS FORMING ACROSS NEBRASKA INTO SW MN ALONG A TRAILING CDFNT. A BUSY NGT AHD ACROSS THE FCST AREA AS VERY DYNAMIC SYSTEM TO MOV ACROSS THE RGN. THE SFC LOW IS FCST TO MOV ACROSS NW WI THIS EVENING AND INTO SE ONTARIO BY 12Z MON. THE WRMFNT SHOULD CONT TO LIFT NORTH AND RESIDE OVR THE U.P. OF MI AS THE SFC LOW PASSES BY. GUSTY SW WNDS BEHIND THE WRMFNT TO BRING MOIST AND UNSTABLE AIRMASS TO THE RGN WITH DEW PTS IN THE LWR 60S. ATM TO CONT TO DESTABILIZE LATE THIS AFTERNOON/EVENING WITH LIS AROUND -3...CAPES OF 1500 J/KG AND MID-LVL LAPSE RATES OF 7.5C/KM. A STG MID-LVL TROF IS ALSO PROGGED TO LIFT NE FROM THE PLAINS TO THE WRN GREAT LKS OVRNGT. 5H 90KT WND MAX TO ACCOMPANY THE MID-LVL TROF. EXPECT THE CURRENT TSTMS OVR MN TO RACE NE ALONG/NORTH OF THE WRMFNT AFFECTING MAINLY NW WI...PERHAPS AS FAR EAST AS NORTH-CENTRAL WI. THE REST OF THE FCST AREA ONLY TO SEE SCT SHWRS/ISOLATED TSTMS AS STG CAP PREVENTS STORMS FROM BLOSSOMING. AS THE MID-LVL TROF/WND MAX APPROACH OVRNGT... THEY WL HAVE ADDL LIFT PROVIDED BY THE CDFNT WHICH WL SWEEP ACROSS WI LTR TNGT. A MCS SHOULD DVLP OVR THE UPR MIDWEST AND MOV EWD INTO WI AHD OF THE CDFNT. LRG HAIL/DAMAGING WNDS TO BE THE INITIAL THREAT WITH MORE OF A DAMAGING WND EVENT AS THE NGT WEARS ON. .LONG TERM...COLD FRONT EXPECTED TO BE OVER SOUTHERN CWA BEGINNING OF PERIOD. WILL LINGER PCPN INTO MORNING HOURS...THEN DRY THINGS OUT AS HIGH PRESSURE BUILDS IN. 850 TEMPS EXPECTED TO DROP TO NEAR ZERO BY 00Z TUE...THOUGH SUNSHINE MON AFTN SHOULD ALLOW TEMPS TO CLIMB BACK INTO THE 50S. LIGHT WINDS AND MOSTLY CLEAR CONDITIONS WILL LEAD TO COOL NIGHT MON. WILL ALSO ADD PATCHY FOG GIVEN RESIDUAL MOISTURE. TROF NOW OFF PAC NW COAST TO PUSH INTO THE PLAINS BY TUE AFTN...BRINGING NEXT CHANCE OF PCPN TO THE AREA TUE NIGHT INTO WED. SPLIT FLOW PATTERN DEVELOPS OVER AREA IN EXTENDED WITH SYSTEMS EXPECTED TO BE NORTH OR SOUTH OF THE FORECAST AREA. THUS DRY FORECAST...WITH TEMPERATURES AT OR SLIGHTLY ABOVE NORMS. && .GRB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY IN EFFECT UNTIL MIDNIGHT WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074- && KALLAS/TE WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1145 AM CDT SUN APR 18 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191645- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1145 AM CDT SUN APR 18 2004 ...SEVERE WEATHER POSSIBLE LATE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE NORTHWEST WISCONSIN...INCLUDING PARTS OF VILAS...ONEIDA AND LINCOLN COUNTIES. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE REST OF NORTHEAST WISCONSIN. THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK LATE THIS AFTERNOON INTO TONIGHT. SEVERE STORMS ARE EXPECTED TO FORM OVER EASTERN MINNESOTA AND WESTERN WISCONSIN DURING THE LATE AFTERNOON...AND THEN MOVE NORTHEAST INTO CENTRAL AND NORTH-CENTRAL WISCONSIN. THE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE DESTRUCTIVE HAIL AND DAMAGING STRAIGHT-LINE WINDS. THE GREATEST RISK OF SEVERE WEATHER IS NORTHWEST OF A LINE FROM WAUSAU TO IRON MOUNTAIN AND WILL OCCUR BETWEEN 4 PM AND MIDNIGHT. THE STORMS WILL LIKELY WEAKEN AS THEY MOVE TOWARD EASTERN WISCONSIN. HOWEVER...WITH VERY STRONG WINDS JUST ABOVE THE SURFACE...THE STORMS WILL CONTINUE TO POSE A RISK OF DAMAGING WINDS WELL INTO THE NIGHTTIME HOURS. IN ADDITION TO THE SEVERE WEATHER POTENTIAL...A TIGHT PRESSURE GRADIENT WILL BE OVER NORTHEAST WISCONSIN THIS AFTERNOON INTO THE EVENING. WINDS ARE FORECAST TO SHIFT TO THE SOUTH AND INCREASE INTO THE 20 TO 30 MPH RANGE WITH WIND GUSTS TO 45 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. KALLAS WWW.CRH.NOAA.GOV/GRB
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GREEN BAY WI
438 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1017 AM TSTM WND DMG EAGLE RIVER 45.91N 89.25W
04/18/2004 VILAS WI LAW ENFORCEMENT
BACK WALL OF BUILDING DAMAGED AT A CONVENIENCE STORE.
1017 AM TSTM WND DMG 2 E EAGLE RIVER 45.91N 89.21W
04/18/2004 VILAS WI LAW ENFORCEMENT
SMALL BUILDING DESTROYED AT MARINA NEAR CATFISH CHANNEL
LAKE BRIDGE.
1017 AM TSTM WND DMG EAGLE RIVER 45.91N 89.25W
04/18/2004 VILAS WI LAW ENFORCEMENT
HIGH SCHOOL GYMNASIUM ROOF PARTIALLY BLOWN OFF.
1017 AM TSTM WND GST EAGLE RIVER 45.91N 89.25W
04/18/2004 63 MPH VILAS WI AWOS
1017 AM TSTM WND DMG EAGLE RIVER 45.91N 89.25W
04/18/2004 VILAS WI LAW ENFORCEMENT
TREES DOWN...POWER LINES DOWN...TREES FELL ON 2 CARS IN
THE CITY.
1015 AM HAIL CONOVER 46.04N 89.25W
04/18/2004 1.75 INCH VILAS WI TRAINED SPOTTER
HAIL COVERING THE GROUND
1005 AM HAIL 3 N SAYNER 46.04N 89.53W
04/18/2004 1.75 INCH VILAS WI LAW ENFORCEMENT
0958 AM HAIL BOULDER JUNCTION 46.11N 89.63W
04/18/2004 1.50 INCH VILAS WI TRAINED SPOTTER
0957 AM HAIL ARBOR VITAE 45.91N 89.65W
04/18/2004 1.00 INCH VILAS WI LAW ENFORCEMENT
0945 AM HAIL WINCHESTER 46.21N 89.90W
04/18/2004 0.75 INCH VILAS WI FIRE DEPT/RESCUE
&&
RS/TE/AKThe Green Bay radar (KGRB), 30 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
1 high wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394872, 5394871.